Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 37, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 10:01 AM CDT for Chase County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2020, 10:01 AM CDT (15:01 UTC)
- Expired
- May 4, 2020, 10:31 AM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467
WUUS53 KICT 041501
SVRICT
KSC017-041545-
/O.NEW.KICT.SV.W.0037.200504T1501Z-200504T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1001 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Chase County in east central Kansas...
* Until 1045 AM CDT.
* At 1000 AM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Wilsey to 6 miles northwest of
Strong City to 8 miles northeast of Florence, moving east at 50
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Hymer, Saffordville,
Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3829 9636 3830 9684 3835 9684 3835 9682
3838 9682 3844 9679 3852 9678 3852 9635
TIME...MOT...LOC 1500Z 268DEG 42KT 3862 9658 3843 9664 3831 9681
HAIL...1.25IN
WIND...60MPH
$$
Martin2 follow-up statements
716
WWUS53 KICT 041517
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1017 AM CDT Mon May 4 2020
KSC017-041545-
/O.CON.KICT.SV.W.0037.000000T0000Z-200504T1545Z/
Chase KS-
1017 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHEASTERN CHASE COUNTY...
At 1016 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Dunlap to 6 miles east of Strong
City to near Cottonwood Falls, moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cottonwood Falls, Strong City, Saffordville, Tallgrass Prairie and
Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3829 9636 3830 9662 3852 9660 3852 9635
TIME...MOT...LOC 1516Z 270DEG 42KT 3853 9645 3842 9641 3831 9653
HAIL...1.50IN
WIND...60MPH
$$
Martin904
WWUS53 KICT 041531
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1031 AM CDT Mon May 4 2020
KSC017-041541-
/O.CAN.KICT.SV.W.0037.000000T0000Z-200504T1545Z/
Chase KS-
1031 AM CDT Mon May 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHASE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible on the backside of the thunderstorms.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east central Kansas.
LAT...LON 3829 9636 3830 9662 3852 9660 3852 9635
TIME...MOT...LOC 1528Z 268DEG 42KT 3854 9626 3842 9622 3832 9634
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:31 AM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 4, 6:31 AM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 631 AM CDT Mon May 4 2020 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Tuesday Night) Issued at 243 AM CDT Mon May 4 2020 Forecast highlights: Severe thunderstorm potential today, shower/thunderstorm chances late Wednesday night through Thursday night, high probability of below normal temperatures Thursday through early to mid next week. Similar to yesterday early morning, expecting scattered to numerous thunderstorms to eventually develop between roughly 4-7 AM across portions of central and south-central Kansas, gradually developing and moving/expanding into east-central and southeast Kansas through mid-late morning. The culprits will be strengthening 850-700mb warm/moist advection ahead of approaching shortwave energy. Strong to severe storms are possible given the combination of ample elevated buoyancy, strong effective deep layer shear, and steep mid-level lapse rates. Elevated supercells are once again possible, capable of golfball size hail or larger and locally heavy rainfall. A damaging wind threat may eventually develop as well if numerous storm-mergers causes activity to grow upscale into bowing segments. If this morning's thunderstorms do not scour out the airmass too bad, a strongly unstable warm sector should develop for surface- based thunderstorms after about 3-4 PM, generally along and east of the Flint Hills corridor of southeast Kansas, as the Pacific cold front approaches from the west. Strong deep layer shear/instability combination should support supercells or supercell structures embedded within QLCS segments, capable of golfball size hail or larger and damaging winds. Additionally, thinking a tornado or two is possible, given ample low-level shear, low-level instability, and relatively low cloud bases as progged by the RAP, NAM, GFS. In fact, if the RAP forecast soundings verify, large clockwise turning hodographs would support the potential for a strong tornado. Once again though, the afternoon severe threat is contingent on this morning's storms not scouring out the airmass. Stay tuned. .LONG TERM...(Wednesday through Sunday) Issued at 243 AM CDT Mon May 4 2020 Our next chance of showers/thunderstorms will arrive late Wednesday night through Thursday night, as shortwave energy approaches from the northwest. Despite impressive deep layer shear owing to the northwest flow aloft, instability looks to be rather meager, so severe weather appears unlikely at this time. An overall cooling trend is expected Thursday through at least early to mid next week, as an unseasonably deep eastern CONUS upper trough develops and maintains itself for several days. This will support seasonably cool to below normal temperatures across the region, with daytime highs mostly in the 60s and overnight lows in the 40s. However, the cooler GFS would support some daytime highs in the 50s and 30s-40s for overnight lows. At this time, we are not expecting freezing temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 626 AM CDT Mon May 4 2020 Scattered strong to severe thunderstorms will impact portions of central and eastern Kansas this morning, mainly northeast of a line extending from Great Bend to Wichita to Winfield. Widespread IFR will spread north across the region this morning, possibly going LIFR for locations west of the Flint Hills. Another chance for scattered thunderstorms will be over far southeast Kansas between about 3-7 PM. IFR conditions will improve to VFR from northwest to southeast this afternoon in wake of a cold front. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 51 74 50 / 40 10 0 0 Hutchinson 70 49 73 48 / 50 0 0 0 Newton 69 49 72 49 / 70 10 0 0 ElDorado 73 50 73 49 / 60 10 0 0 Winfield-KWLD 81 51 74 49 / 30 10 0 0 Russell 67 45 74 45 / 50 0 0 0 Great Bend 71 46 74 46 / 50 0 0 0 Salina 65 47 73 47 / 80 10 0 0 McPherson 68 48 72 47 / 60 0 0 0 Coffeyville 79 53 72 49 / 60 40 0 0 Chanute 74 51 71 48 / 80 40 0 0 Iola 70 51 71 48 / 80 40 0 0 Parsons-KPPF 77 52 71 49 / 60 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous weather outlook, May 4, 3:23 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 323 AM CDT Mon May 4 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 323 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning across portions of central, south-central, and southeast Kansas, especially along and northeast of a line extending from roughly Great Bend to Wichita to Winfield. The strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible again this afternoon through early evening, generally along and east of a line extending from Eureka to Moline to Sedan between about 3 and 7 PM. There remains some uncertainty on whether thunderstorms will even form, especially if this morning's thunderstorms are fairly widespread. However, if thunderstorms are able to develop, the strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rainfall. Additionally, the environment could support a few tornadoes...stay tuned. There is a chance for showers and thunderstorms late Wednesday night through Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, roughly along and northeast of a line extending from Great Bend to Wichita to Winfield, and again between about 3 and 7 PM along and east of a line extending from Eureka to Moline to Sedan. All reports of severe weather are greatly appreciated...thank you. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 4, 9:34 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM HAIL MORAN 37.92N 95.17W
05/04/2020 M1.00 INCH ALLEN KS LAW ENFORCEMENT
&&
VAUGHANLocal storm report, May 4, 9:38 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
938 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL MORAN 37.92N 95.17W
05/04/2020 M1.00 INCH ALLEN KS CO-OP OBSERVER
DIME TO QUARTER SIZE HAIL LASTED ABOUT 5
MINS.
&&
VAUGHANLocal storm report, May 4, 9:43 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
943 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM HAIL 1 ENE MORAN 37.92N 95.15W
05/04/2020 M1.75 INCH ALLEN KS STORM CHASER
&&
VAUGHANSpecial weather statement, May 4, 9:44 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
944 AM CDT Mon May 4 2020
KSZ052-053-041545-
Marion KS-Chase KS-
944 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Marion County in central Kansas...
Northern Chase County in east central Kansas...
* Until 1045 AM CDT.
* At 941 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
north of Burdick to near Lincolnville to Marion...and moving east
at 45 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Marion, Cottonwood Falls, Strong City, Bazaar, Elmdale, Hymer,
Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central and east central Kansas.
LAT...LON 3852 9693 3852 9635 3826 9636 3827 9717
3847 9695 3853 9693
TIME...MOT...LOC 1443Z 263DEG 39KT 3865 9684 3848 9689 3833 9704
MartinLocal storm report, May 4, 9:48 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
948 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM HAIL NEW CAMBRIA 38.88N 97.51W
05/04/2020 M2.00 INCH SALINE KS BROADCAST MEDIA
DELAYED REPORT. PICTURE OF 2 INCH HAIL FROM
NEW CAMBRIA ON TWITTER VIA BROADCAST MEDIA.
&&
VAUGHANLocal storm report, May 4, 9:57 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM HAIL CHANUTE 37.67N 95.46W
05/04/2020 E1.75 INCH NEOSHO KS PUBLIC
GOLF BALL HAIL REPORTED IN CHANUTE VIA
FACEBOOK. TIME ESTIMATED BASED ON RADAR.
&&
VAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:53 AM CDT | Special Weather Statement | ICT | Barton | 37 min |
| May 4, 6:06 AM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 4, 6:24 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 36 min |
| May 4, 6:25 AM CDT | Special Weather Statement | ICT | Saline | 20 min |
| May 4, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 53 min |
| May 4, 6:54 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 4, 7:17 AM CDT | Special Weather Statement | ICT | Saline | 28 min |
| May 4, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 30 min |
| May 4, 7:43 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 32 min |
| May 4, 8:36 AM CDT | Special Weather Statement | ICT | Saline | 24 min |
| May 4, 8:42 AM CDT | Special Weather Statement | ICT | Allen | 63 min |
| May 4, 8:52 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 53 min |
| May 4, 9:26 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 48 min |
| May 4, 9:44 AM CDT | Special Weather Statement | ICT | Chase | 61 min |
| May 4, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 17 min |
| May 4, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.